Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Taking Mellaril with tamoxifen. Should tamoxifen be increased because mellaril increases prolactin hormone levels?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2001
Answered : 1115 Questions
Question
If you are taking Mellaril with tamoxifen, should the tamoxifen be increased above 20 mg because mellaril increases prolactin hormone levels?

I did not mention that I have tried to quit taking Mellaril twice, but began to have thought problems both times. I am monitored by a cardiologist for my QT interval. I XXXXXXX 't believe I can go off Mellaril. I've worked with a psychiatrist with my medications for 13 years. He refused to let me take the medicine Geodon with Mellaril without a cardiologist monitoring me. Unfortunately, both of this medicines work very well for me, after I a number of failures with other medicines.

My breast cancer stage3 was treated with chemo and radiation. Since the chemo? Stopped my periods, my doctor felt I am premenapausal although I had a gyn doc tell me I am peri menopausal. I have been on tamoxifen for one week. My current psychiatrist tells me there is a interaction between tamoxifen and Mellaril. She said that "medicine dosage be adjusted accordingly.". My oncologist says study with Mellaril and tamoxifen was not good study and I should take 20 mg dose. I'm going for second opinion next week with another oncologist.
Posted Sat, 28 Sep 2013 in General Health
 
 
Answered by Dr. Jose Ignacio Artero Munoz 3 hours later
Brief Answer:
Tamoxifeno

Detailed Answer:
Hello,

Delighted to be able to help

The first thing to say that in some countries thioridazine sale was suspended by the increased risk of increased QT interval, arrhythmias and even sudden death.

Your psychiatrist should evaluate continue taking that drug because besides you are taking another similar drug(ziprasidone).Thioridazine and ziprasidone increase prolactin levels and can reduce levels of tamoxifen.

Also other of the drugs that you take (sertraline) can too reduce levels of tamoxifen.In short, you are taking 3 drugs that can reduce levels of tamoxifen.

My recommendation is that her psychiatrist must evaluate suspend thioridazine and to replace sertraline ​​for other antidepressant that not decreases tamoxifen levels for example citalopram.With these changes I think it is not necessary increase the dose of tamoxifen.Also it is necessary consider the adverse effects of tamoxifen (particularly thrombosis).

I Hope I have answered your query. If you have any further questions I will be happy to help.If you do not have any clarifications, please don’t forget to evaluate my answer.

I wish you good health.
Above answer was peer-reviewed by
 
Follow-up: Taking Mellaril with tamoxifen. Should tamoxifen be increased because mellaril increases prolactin hormone levels? 11 hours later
doctor I surely share your concerns abou Mellaril, Geodon and Zoloft but i also know my history and I do not believe i can discontinue the thioridazine. Is there another solution? How high would I need to increase my tamoxifen? Or take another anti hormone drug?
 
 
Answered by Dr. Jose Ignacio Artero Munoz 1 hour later
Brief Answer:
Thioridazine

Detailed Answer:
Hello. Delighted to be able to help.
You know your history. If you believe that to take thioridazine is essential for your psychic health, I understand it, but combining thioridazine, ziprasidone and sertraline with tamoxifen is a risk to the physical health because, as I said, increasing tamoxifen dose over 20 mg daily is not recommended because of thrombotic side effects .

A possible solution would be to change tamoxifen by exemestane,an antihormone drug widely used in the treatment of breast cancer in women after menopause;

but the change of tamoxifen by exemestane should be prescribed by your oncologist.

I Hope I have answered your query. If you have any further questions I will be happy to help.If you do not have any clarifications, please don’t forget to evaluate my answer.I wish you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor